Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX

March 2, 2000Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 2, 2000, 1:39 AM CST for Howard County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 2, 2000, 1:39 AM CST (07:39 UTC)
Expired
Mar 2, 2000, 2:15 AM CST
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 8:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 020741
SVRMAF
TXC227-020815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 AM CST THU MAR 2 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN TEXAS

* UNTIL 215 AM CST

* AT 138 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR THE MARTIN/HOWARD COUNTY LINE NORTH OF 
  OF INTERSTATE 20...OR 15 MILES WEST SOUTHWEST OF BIG SPRING... 
  MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  SOUTH HAVEN...SAND SPRINGS...LUTHER...COAHOMA AND BIG SPRING.

HAILSTONES AS LARGE AS GOLF BALLS HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE IF TIME PERMITS.

LAT...LON 3234 10168 3211 10169 3224 10125 3249 10140

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:29 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 1, 9:29 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
929 PM CST WED MAR 1 2000

SEVERE THUNDERSTORM WATCH NUM 62 HAS BEEN ISSUED UNTIL 2 AM CST FOR
LEA COUNTY NM...AND THE NORTHERN AND PARTS OF THE CENTRAL TX PERMIAN
BASIN TO SOUTH PLAINS.  WILL UPDATE ZONES SHORTLY TO REFLECT THOSE
COUNTIES IN THE WATCH...AND OTHER MINOR UPDATES.  AS OF 03Z...LOCAL
RADAR AND LIGHTNING DETECTION EQUIPMENT INDICATED WIDELY SCATTERED
RW/-TRW AFFECTING AN AREA FROM THE NORTHERN BIG BEND COUNTY...ACROSS
PECOS COUNTY...TO SOUTHERN UPTON COUNTY. GENERAL MOVING WAS NORTHEAST
ABOUT 20 MPH.

OUR SOUNDING AT 00Z STARTED OFF RATHER UNSTABLE...WITH CAPES AOA 1200
J/KG. 0-3KM SHEAR WAS NOT VERY IMPRESSIVE...BUT ABOVE 850 MB SHOWED
GOOD SHEAR WHICH COULD SUPPORT ELEVATED SUPERCELLS. THE WATER VAPOR
SATELLITE ANIMATION...ALONG WITH UPPER LEVEL MODEL OUTPUT INDICATED
UPPER DIFFLUENCE CONTINUES IN PROGRESS OVER THE REGION AS THE SYSTEM
APPROACHES THE REGION FROM THE WEST. AS THIS SYSTEM APPROACHES...THE
MID LEVELS SHOULD FURTHER DESTABILIZE...THUS HELPING CONVECTION
DEVELOP OVER THE WATCH AREA.

MODEL OUTPUT FROM THE 02Z RUC AS WITH EARLIER MODEL OUTPUT CONTINUED
TO HINT AT SURFACE MOISTURE INCREASES OVER THE PERMIAN BASIN TO
SOUTH PLAINS. THINGS COULD REALLY GET INTERESTING SHORTLY.

.MAF...
TX...HIGH WIND WATCH GUADALUPE AND DAVIS MOUNTAINS FOR THURSDAY.
     SEVERE THUNDERSTORM WATCH FOR TXZ045-048 050-053 059-063
     UNTIL 0200 AM CST.

NM...HIGH WIND WATCH FOR GUADALUPE MOUNTAINS OF SOUTHEAST NEW MEXICO
     THURSDAY.  SEVERE THUNDERSTORM WATCH FOR NMZ029 033 034 UNTIL
     0100 AM MST.

BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 12:42 AM CSTSevere Thunderstorm WarningMAFMidland63 min
Mar 2, 1:11 AM CSTSevere Thunderstorm WarningMAFMartin49 min
Mar 2, 1:51 AM CSTSevere Thunderstorm WarningMAFDawson, Gaines24 min
Mar 2, 2:13 AM CSTTornado WarningMAFDawson32 min
Mar 2, 2:39 AM CSTSevere Thunderstorm WarningMAFScurry21 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.